Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS San Angelo, TX

August 9, 20054 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Aug 9, 2005, 12:27 PM CDT for 4 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 12:27 PM CDT (17:27 UTC)
Expired
Aug 9, 2005, 6:30 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Brown County, TX, Callahan County, TX, Coleman County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 56 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 091733
FFWSJT
TXC049-059-083-441-092330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1227 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS
  CALLAHAN COUNTY IN WEST CENTRAL TEXAS
  COLEMAN COUNTY IN WEST CENTRAL TEXAS
  BROWN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 1225 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM HEAVY RAIN THAT HAS CONTINUED OVER THE WARNED AREA THE 
LAST SIX HOURS.  THUNDERSTORMS ARE EXPECTED TO REMAIN OVER THE 
REGION PRODUCING MODERATE TO HEAVY RAIN THROUGH THIS EVENING.  WATER 
HAS BEEN REPORTED OVER SEVERAL ROADS UPSTREAM OF LAKE BROWNWOOD IN 
CALLAHAN AND TAYLOR COUNTIES.  HIGHWAY 36 AND COUNTY ROAD 224 
SOUTHEAST OF ABILENE IS FLOODED.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3172 9966 3151 9907 3174 9870 3209 9894
      3208 9912 3251 9913 3250 9967 3233 9966
      3232 9994 3209 9996 3208 9967

$$
2 follow-up statements
000 
WGUS74 KSJT 091822
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT TUE AUG 9 2005

TXC049-059-083-441-092330-
TAYLOR TX-CALLAHAN TX-COLEMAN TX-BROWN TX-
108 PM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR BROWN...
COLEMAN...CALLAHAN AND EASTERN TAYLOR COUNTIES...

AT 106 PM CDT...MODERATE TO HEAVY RAIN CONTINUES OVER THE WARNED 
AREA.  LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED SEVERAL FLOODED 
SECONDARY AND COUNTY ROADS ACROSS THE AREA.  THE FOLLOWING FLOODED 
ROADS HAVE BEEN REPORTED...BROWN COUNTY ROAD 368 NEAR US HIGHWAY 
183...BROWN COUNTY ROAD 411 LOW WATER CROSSINGS...FARM ROAD 1467 
NORTH OF BLANKET...AND PORTIONS OF FARM ROAD 2940 IN BROWN COUNTY.  
IN ADDITION...CALLAHAN COUNTY ROAD 224 NEAR HIGHWAY 36 SOUTHEAST OF 
ABILENE IS FLOODED.

THUNDERSTORMS ARE EXPECTED TO REMAIN OVER THE REGION AND PRODUCE 
MODERATE TO HEAVY RAIN THROUGH THIS EVENING.  MUCH OF THE GROUND IS 
SATURATED FROM RAINS OVER THE LAST 24 TO 36 HOURS AND WATER IS  
QUICKLY COLLECTING IN LOW AREAS AND SMALL CREEKS.  THE PECAN BAYOU 
AND ITS TRIBUTARIES ARE EXPECTED TO CONTINUE TO RISE WITH 
FLOODWATERS.

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3172 9966 3151 9907 3174 9870 3209 9894
      3208 9912 3251 9913 3250 9967 3233 9966
      3232 9994 3209 9996 3208 9967

$$
000 
WGUS74 KSJT 092052
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
344 PM CDT TUE AUG 9 2005

TXC049-059-083-441-092330-
TAYLOR TX-CALLAHAN TX-COLEMAN TX-BROWN TX-
344 PM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR BROWN...
COLEMAN...CALLAHAN AND EASTERN TAYLOR COUNTIES...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED SHOWERS OVER THE WARNED AREA. WHILE THE RAINFALL 
IS BEGINNING TO TAPER TO LIGHT SHOWERS...RUNOFF FROM HEAVY RAINS 
EARLIER TODAY WILL CONTINUE TO CAUSE FLOODING OF URBAN 
AREAS...COUNTRY ROADS...SMALL CREEKS AND STREAMS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THE FOLLOWING FLOODED ROADS WERE REPORTED EARLIER THIS EVENING... 
BROWN COUNTY ROAD 368 NEAR US HIGHWAY 183...BROWN COUNTY ROAD 411 
LOW WATER CROSSINGS...FARM ROAD 1467 NORTH OF BLANKET...AND PORTIONS 
OF FARM ROAD 2940 IN BROWN COUNTY. IN ADDITION...CALLAHAN COUNTY 
ROAD 224 NEAR HIGHWAY 36 SOUTHEAST OF ABILENE IS FLOODED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. REMEMBER...TURN AROUND...DONT DROWN.

LAT...LON 3172 9966 3151 9907 3174 9870 3209 9894
      3208 9912 3251 9913 3250 9967 3233 9966
      3232 9994 3209 9996 3208 9967

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 11:51 AM CDT, 36 minutes earlier.

Area forecast discussion, Aug 9, 11:51 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1151 AM CDT TUE AUG 9 2005

.UPDATE...
ISSUING ANOTHER UPDATE TO LOWER HIGHS ONCE AGAIN. ALSO ADJUSTED
POPS BASED ON THE LATEST RADAR TRENDS.

&&

.PREV DISCUSSION... (ISSUED 945 AM CDT TUE AUG 9 2005)

UPDATE...
RECENT UPDATE WAS SENT TO ACCOUNT FOR CURRENT ACTIVITY AND TO
LOWER HIGHS THIS AFTERNOON. THE ACTIVITY THIS MORNING MAY
WEAKEN...HOWEVER RE-DEVELOPMENT IS EXPECTED THIS AFTERNOON WITH
THE ONSET OF AFTERNOON HEATING.

PREV DISCUSSION... (ISSUED 418 AM CDT TUE AUG 9 2005)

UPDATE...
WITH TRAINING THUNDERSTORMS OVER THE EASTERN BIG COUNTRY INTO THE
HEARTLAND... HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR THESE
AREAS. HELD OFF OF EXPANDING THE WATCH FURTHER SOUTH AND
WEST...GIVEN UNCERTAINTY OF BOUNDARY DRIVEN THUNDERSTORM PROPAGATION
THIS AFTERNOON. FLASH FLOOD WATCH MAY BE READJUSTED LATER TODAY.

14

PREV DISCUSSION... (ISSUED 327 AM CDT TUE AUG 9 2005)

DISCUSSION...
EARLY THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED
FROM JUST NORTH OF SWEETWATER...SOUTHEAST THROUGH ABILENE AND THE
HEARTLAND OF TX. SURFACE WINDS OVER WEST CENTRAL TX WERE VERY LIGHT...
THOUGH KSJT VAD WIND PROFILER INDICATED THAT WINDS ABOVE THE
LOW LEVEL NOCTURNAL INVERSION HAVE INCREASED DRAMATICALLY SINCE
MIDNIGHT...WITH SPEEDS OF 30 TO 35 KTS IN THE 2 TO 3 KFT AGL
LAYER. THIS LEVEL INFLOW IN COMBINATION WITH A MID LEVEL SHEAR
AXIS WAS HELPING TO SUSTAIN THE CONVECTION. THE SHEAR AXIS WAS
DIFFICULT TO DISCERN ON GOES WATER VAPOR IMAGERY...BUT WAS
APPARENT ON THE 400 MB WIND PROFILER PLOT FROM SOUTH OF
JAYTON...TO THE ARKLATEX REGION.

PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. ETA PROGS LITTLE OR
NO CONVECTIVE INHIBITION OVER THE SOUTHEAST HALF OF WEST CENTRAL
TX BY 18Z. GIVEN CURRENT TRENDS...AN OUTFLOW BOUNDARY FROM THIS
MORNING/S CONVECTION MAY IMPINGE ON THIS AREA AS WELL. GIVEN THE
WEAKLY CAPPED ATMOSPHERE THIS AFTERNOON...EXPECT THUNDERSTORM
PROPAGATION TO BE PRIMARILY INFLUENCED BY THE INTERACTION OF THE
OUTFLOW BOUNDARIES. WILL CARRY HIGHEST RAIN CHANCES OVER THE
SOUTHEAST...ALONG THE SOUTHEAST PERIPHERY OF THE SHEAR AXIS AND
WHERE WEAK CAP/POSSIBLE OUTFLOW BOUNDARY MAY HELP FOCUS CONVECTION
INITIALLY.

BOTH GFS AND ETA MODELS GRADUALLY WEAKEN THE SHEAR AXIS UNDER THE
BROAD UPPER RIDGE THROUGH FRIDAY. EVEN THOUGH SOME CONVECTIVE
FOCUS MAY BE LOST WITH THE WEAKENING OF THE SHEAR AXIS...EXPECT
CONVECTIVE INHIBITION TO REMAIN WEAK. ISOLATED MAINLY DAYTIME
THUNDERSTORMS CANNOT BE RULED OUT IN THE WEDNESDAY THROUGH FRIDAY
TIME FRAME...GIVEN SURFACE HEATING AND WEAK LOW LEVEL FORCING.
WITH FEWER CLOUDS AND MORE ISOLATED CONVECTION...EXPECT TEMPS TO
WARM TO NEAR SEASONAL VALUES. MAV GUIDANCE MAY BE A DEGREE OR TWO
TOO WARM...GIVEN THE RECENT RAINS OVER WEST CENTRAL TX IN THE PAST
WEEK.

UPPER HEIGHTS WILL FALL SLIGHTLY OVER THE WESTERN U.S. OVER THE
WEEKEND AND EARLY NEXT WEEK. GFS MODEL TAPS MONSOONAL FLOW IN THE
MID LEVEL SOUTHWEST FLOW ACROSS WEST TX. THIS PATTERN IS TYPICALLY
RESULTS IN INCREASED PRECIPITABLE WATER AND INCREASED RAIN CHANCES
FOR WEST CENTRAL TX. WILL BUMP UP OUTER PERIOD RAIN CHANCES
SLIGHTLY.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR TXZ113-TXZ114-TXZ127-
TXZ128-TXZ139-TXZ140-TXZ154-TXZ155.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR TXZ113-TXZ114-TXZ127-
TXZ128-TXZ139-TXZ140-TXZ154-TXZ155.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR TXZ113-TXZ114-TXZ127-
TXZ128-TXZ139-TXZ140-TXZ154-TXZ155.

&&

27/BRAZZELL
Hazardous weather outlook, Aug 9, 4:35 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 AM CDT TUE AUG 9 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
435 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
TEXAS...SOUTH CENTRAL TEXAS...SOUTHWEST TEXAS AND NORTHWEST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY.
THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS BUT MAY
CAUSE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. SOME THUNDERSTORMS WITH
HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING IN LOW LYING AREAS
AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY...MAINLY
IN THE AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 9, 6:39 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      3 SW SYLVESTER          32.69N 100.29W
08/09/2005                   FISHER             TX   LAW ENFORCEMENT

            WATER COVERING THE ROADWAY FOR APPROXIMATELY 600 FEET

&&

14
Local storm report, Aug 9, 9:45 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
945 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      CROSS PLAINS            32.13N 99.17W
08/08/2005                   CALLAHAN           TX   CO-OP OBSERVER

            VERY HEAVY RAIN IN SHORT TIME CAUSED WATER TO COVER
            PORTIONS OF HWY 206 IN CROSS PLAINS. STATE HIGHWAY CREWS
            HAD TO PUT OUT PYLONS TO ROUTE TRAFFIC AROUND FLOODED
            ROADS. NUMEROUS UNIMPROVED CITY ROADS WERE WASHED/ERODED
            AWAY BY FLOOD WATERS.

&&

JJ
Local storm report, Aug 9, 11:02 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1102 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      CROSS PLAINS            32.13N 99.17W
08/08/2005                   CALLAHAN           TX   CO-OP OBSERVER

            VERY HEAVY RAIN IN SHORT TIME CAUSED WATER TO COVER
            PORTIONS OF HWY 206 IN CROSS PLAINS. STATE HIGHWAY CREWS
            HAD TO PUT OUT PYLONS TO ROUTE TRAFFIC AROUND FLOODED
            ROADS. NUMEROUS UNIMPROVED CITY ROADS WERE WASHED/ERODED
            AWAY BY FLOOD WATERS.

&&

JBRAZZEL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:37 AM CDTFlash Flood WarningSJTFisher, Jones113 min
Aug 9, 2:25 PM CDTSevere Thunderstorm WarningSJTSterling50 min
Aug 9, 2:51 PM CDTSevere Thunderstorm WarningSJTSchleicher39 min
Aug 9, 3:27 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton48 min
Aug 9, 4:10 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton35 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.